Indiana, 2022

Flash Flood in Indiana, July 8, 2022

July 8, 2022 · NWS IND · 1 event in 1 county or zone

During the morning hours of July 8th, thunderstorms remained nearly stationary across portions of central Indiana with a period of extremely heavy rain across much of Greene county and portions of Sullivan and Vigo counties. 19 at the Graysville 5 WNW COOP site.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the morning hours of July 8th, thunderstorms remained nearly stationary across portions of central Indiana with a period of extremely heavy rain across much of Greene county and portions of Sullivan and Vigo counties. A quasi-tropical pattern led to increased rainfall rates with reports as great as 6.19 at the Graysville 5 WNW COOP site.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 8:30 AM EST, 30 minutes earlier.

Area forecast discussion, Jul 8, 8:30 AM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
930 AM EDT Fri Jul 8 2022

.Mesoscale Update...
Issued at 930 AM EDT Fri Jul 8 2022

Welcome and long awaited sight on the radar this morning with
pockets of convection impacting portions of central Indiana. As of
13Z...one cluster of storms was tracking across southern portions of
the forecast area with heavy rainfall while a second was crossing
into the Wabash Valley with additional heavy rainfall and
potentially a conditional severe risk for winds as well. Lot to
discuss for the meso update this morning including some
clarification on the severe risks going forward based on how
convection has evolved so far.

The southern cluster about to move into far southern Indiana and out
of our forecast area has produced 1-2 inches of rain over the last 3-
4 hours across far southern counties and is essentially priming the
pump for the secondary line moving into the Wabash Valley at this
time. It is this second line that we will focus on regarding impacts
for the rest of the morning as it dives southeast. This complex is
being driven by a remnant MCV over central Illinois from storms that
developed last night in the Missouri Valley. Over the last hour...a
new bookend type feature has developed on radar over eastern
Illinois and currently moving into the Wabash Valley...perhaps being
driven by a new convectively induced MCV. 30-40mph gusts were
reported as this feature tracked through eastern Illinois but it
appears to have weakened and become more ragged as it tracks into
Parke and Vigo Counties.

Still...this is the feature we will need to monitor as it drops
southeast over the next few hours and rides the instability
gradient. Current thinking is any sort of organized severe weather
potential for the forecast area will come from this complex with wet
microbursts being the primary concern...mainly along and southwest
of the I-74 corridor. Airmass is being heated nicely under clear
skies near and south of the Ohio River currently with rapid
destabilization anticipated there into the afternoon. Feel that the
greater concern for robust convection and a more widespread severe
weather risk exists in the lower Ohio and Tennessee Valleys as a
result...with the approach of the surface wave later today
increasing BL shear and offering a directional shear component as
well.

The higher impact issue for the forecast area that we have discussed
over the last day or two will be the torrential rainfall and
potential for localized flash flooding. Current mesoanalysis
highlighting an exceptionally rich moisture plume with a near
saturated column across the region. LAPS soundings support with
PWATs in excess of 2 inches and anomalously high freezing levels
near 15kft if not even a touch higher supporting warm rain processes
in play. A W/SW enhancement of 850mb flow into the convective
cluster is helping feed and drive it as well...with radar estimate
rainfall rates in excess of 2-3 inches/hour in the heaviest
reflectivity returns. Several spots in the lower Wabash Valley have
received in excess of 2 inches since yesterday afternoon and despite
antecedent dry conditions...an elevated potential exists for
localized flash flooding as the convective cluster moves across the
southwest half of the forecast area this morning.

Elsewhere...locally heavy rainfall is providing beneficial water for
the yards and fields this morning. With the main cold front not
expected to pass through the region until this evening...scattered
subsevere convection will linger into tonight and provide additional
opportunities for much needed rainfall across the area.

The next mesoscale update will come by late morning.

&&

.Short Term...(Today through Saturday)
Issued at 301 AM EDT Fri Jul 8 2022

Highlights:

- Potential for Heavy Rain/Localized Flooding Today

- Severe Storms Possible Today, Mainly South of I-70.

Currently only light to moderate showers were moving east and
southeast through Knox county and also in an arc from Warren to
Hancock to Decatur counties. However, stronger convection was
occurring over northern Missouri, in an area where 850 millibar warm
advection was intersecting with low level convergence and nearby was
a lingering MCV and an upstream upper trough. Also, a surface wave
over this area will move along a wavy front that extended southeast
across central Illinois, southwestern Indiana and northeastern
Kentucky, early this morning. The wave will move into central
Illinois this afternoon and southwestern Indiana this evening. As
the wave moves across, the front will lift back the north and allow
southern parts of central Indiana to be the warm sector late this
morning and into the evening. This area will see potential for
enough breaks in the clouds to allow for moderate instability with
CAPES to 1000 J/Kg or more. That, frontal forcing and a 30 knot deep
shear will be sufficient for a few strong or severe thunderstorms.
With Precipitable Water to 2.4 inches, wet microbursts will be the
main severe concern but tornado chances will also be briefly non-
zero due to the proximity of the boundary and surface wave. In fact,
RAP EVV and CVG BUFKIT soundings all showing curved hodographs this
afternoon.

The other big concern will be heavy rain today as the synoptic and
mesoscale forcing interacts with the 2.4 inch PWATs. This will bring
more heavy rain and possibly localized flooding to the area. A large
part of the area could see over an inch of rain today with localized
higher amounts possible.

The activity will be winding down tonight into early Saturday as the
ridge builds over the west which will allow the flow to become more
northwest and push the front south of central Indiana. Drier air
behind the front will bring sunshine, temperatures in the 80s and
noticeable lowered humidity by Saturday.

&&

.Long Term...(Saturday night through Thursday)
Issued at 301 AM EDT Fri Jul 8 2022

Saturday Night through Monday.

Generally dry conditions expected during the long term period with
high pressure in place for much of the week other than a weak
frontal passage on Tuesday.  Saturday night will be dry as the
active portion of the weekend comes to an end and surface high
pressure begins to move in from the northwest.  Another seasonably
cool day is expected for Sunday as the ridge begins to build back
into the area but surface flow remains northeasterly and the WAA is
cut off.  This comes to an end Sunday night into Monday as a broad
trough pushes through the Great Lakes region while southerly flow
and warming air in the low to mid levels allow a return into the
upper 80s.

Tuesday through Thursday.

A weak frontal system is expected to move through the area Tuesday
into Tuesday night as a cold front associated with the
aforementioned trough pushes to the southeast into central Indiana.
There isn't a ton of moisture associated with this system and with
the relatively dry atmosphere in the days prior, showers and storms
will be isolated if they even form at all especially considering the
little to no upper level support.

What the front will bring though is a slight respite to the warmer
temperatures with highs in the low to mid 80s Wednesday and Thursday
as dry conditions return.  Broad high pressure will be in place mid
week as any precipitation remains south of the forecast area where
the front is expected to stall.

&&

.Aviation...(12Z TAF Issuance)
Issued at 623 AM EDT Fri Jul 8 2022

IMPACTS:

- Widespread convection/MVFR flying conditions along with
  brief IFR flying conditions through 03z Saturday. Then,
  lingering showers and MVFR will give way to VFR 03z-07z.

- Winds variable and less than 10 knots away from convection
  becoming 020-050 22z-6z from KLAF to KBMG. Much higher gusts
  to 50 knots possible, mainly at KBMG 16z-23z.

Discussion:

Widespread showers and thunderstorms with MVFR flying conditions
will march east and southeast across the terminals today. Brief
IFR will also be possible in the stronger storms. Severe wind gusts
are possible this afternoon and early evening, mainly at KBMG.

Winds away from storms will vary today from northeast at KLAF to
southwest to southeast at the terminals. Then, winds will all
shift to the northeast as a front moves southeast tonight.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Mesoscale...Ryan
Short Term...MK
Long Term...White
Aviation...MK
Hazardous weather outlook, Jul 8, 2:23 AM EST, 6 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
323 AM EDT Fri Jul 8 2022

INZ021-028>031-035>049-051>057-060>065-067>072-091000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
323 AM EDT Fri Jul 8 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Strong to severe thunderstorms are possible this afternoon and
evening. Damaging winds, heavy rain and localized flooding will
be the main threats, although a tornado or two can not be ruled
out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter is possible this afternoon and evening. Spotters are
encouraged to report any severe weather reports.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 8, 7:42 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
842 AM EDT Fri Jul 8 2022

INZ043>045-051>053-081330-
Clay IN-Owen IN-Putnam IN-Parke IN-Vermillion IN-Vigo IN-
842 AM EDT Fri Jul 8 2022

...Strong thunderstorms will impact portions of Vigo, Clay,
northwestern Owen, Parke, Vermillion and southwestern Putnam Counties
through 930 AM EDT...

At 842 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ridge Farm to 6 miles northwest of Clinton to
near Clarksville. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Clinton around 850 AM EDT.
  Newport around 855 AM EDT.

Other locations in the path of these storms include Brazil and
Rockville.

This includes Interstate 70 between mile markers 1 and 39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3934 8758 3934 8756 3935 8753 3991 8753
      3980 8696 3951 8683 3925 8714 3925 8724
      3926 8725 3926 8747 3930 8762
TIME...MOT...LOC 1242Z 290DEG 44KT 3988 8764 3971 8751 3945 8785

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Ryan
Special weather statement, Jul 8, 8:34 AM EST, 26 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
934 AM EDT Fri Jul 8 2022

INZ051>053-060-061-068-081400-
Daviess IN-Clay IN-Owen IN-Greene IN-Vigo IN-Sullivan IN-
934 AM EDT Fri Jul 8 2022

...Strong thunderstorms will impact portions of southeastern Vigo,
Sullivan, southwestern Clay, southwestern Owen and Greene Counties
through 1000 AM EDT...

At 933 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles south of Terre Haute to 6 miles east
of Palestine. Movement was east at 60 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3934 8732 3930 8673 3889 8696 3890 8709
      3890 8712 3891 8713 3890 8724 3892 8753
      3896 8751 3898 8755
TIME...MOT...LOC 1333Z 282DEG 51KT 3930 8730 3898 8749

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Ryan

The radar

The Evansville,IN radar (KVWX), 100 km away, was scanning. The volume nearest the first event began at 13:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sullivan

When
July 8, 9:00 AM EST to 10:15 AM EST
Where
Sullivan County, 1.02 mi NNE of Sullivan Co Arpt to 0.89 mi NW of New Lebanon
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.134, -87.446

Heavy rains flooded numerous roads in the town of Sullivan and across Sullivan County. Water then receded shortly after 1100 am EST. No specific damage was reported from flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1027140.